Acetylfentanyl: An Emerging Drug of Abuse.
J Emerg Med. 2015 Nov 14;
Authors: Rogers JS, Rehrer SJ, Hoot NR
BACKGROUND: Opioid analgesics are widely used in health care, yet have significant potential for abuse. High doses are associated with potentially fatal respiratory depression, which caused 21,314 deaths in the United States in 2011. Acetylfentanyl, a synthetic opioid agonist closely related to fentanyl, recently emerged as a drug of abuse linked to numerous deaths in North America.
CASE REPORT: A 36-year-old male developed the habit of using a propylene glycol electronic cigarette filled with acetylfentanyl to aid relaxation. He purchased the drug online in a manner that appeared legal to him, which compromised his insight about the danger of the substance. He had been using the e-cigarette with increasing frequency while on medical leave, and his wife reported finding him weakly responsive on more than one occasion. At approximately 3 am, the family activated 911 for altered mental status. His presentation included respiratory depression, pinpoint pupils, hypoxemia, and a Glasgow Coma Scale score of 6. He responded to serial doses of intravenous naloxone with improvement in his mental status and respiratory condition. Due to the need for repeated dosing, he was placed on a naloxone infusion and recovered uneventfully in intensive care. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Complications from emerging drugs of abuse, like acetylfentanyl, frequently present first to emergency departments. Prompt recognition and treatment can help avoid morbidity and mortality. Acetylfentanyl can be managed effectively with naloxone, although higher than conventional dosing may be required to achieve therapeutic effect.
PMID: 26589567 [PubMed - as supplied by publisher]